Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

February 2, 2020Erie County, Niagara County, Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Feb 2, 2020, 10:49 AM EST for Erie County, Niagara County, Wyoming County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2020, 10:49 AM EST (15:49 UTC)
Expired
Feb 2, 2020, 11:45 AM EST
In force
56 min
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Niagara County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 14 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS81 KBUF 021549
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1049 AM EST Sun Feb 2 2020

NYZ001-010>013-020-021-085-021645-
Cattaraugus-Allegany-Livingston-Southern
Erie-Wyoming-Genesee-Niagara-Northern Erie-
1049 AM EST Sun Feb 2 2020

...BRIEF PERIOD OF MODERATE SNOW WITH LOW VISIBILITY...

A narrow band of moderate snow will shift across portions of western 
New York, including the Buffalo Metro through noon. Though the 
heavier snow will not last more than a half hour, expect it to 
reduce visibility to less than one-half mile with a quick half inch 
to an inch of snow on untreated roads and sidewalks. If traveling 
late this morning, plan on rapidly changing road conditions and 
visiblity.  

LAT...LON 4287 7892 4291 7890 4295 7892 4296 7896
      4300 7902 4306 7900 4308 7908 4311 7906
      4312 7907 4315 7904 4317 7905 4325 7906
      4330 7909 4338 7873 4249 7791 4237 7847

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 2, 10:14 AM EST, 35 minutes earlier.

Area forecast discussion, Feb 2, 10:14 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1014 AM EST Sun Feb 2 2020

.SYNOPSIS...
Warm front is bringing next round of light snow across the region
this morning. The snow will possibly mix with with a bit of rain
thiks afternoon as surface temperatures warm. Precipitation tapers
off tonight, then high pressure builds into the area Monday, with
mainly dry weather. Unsettled weather returns the second half of the
week with the potential for significant weather.

&&

.NEAR TERM /THROUGH MONDAY/...
On the heels of system that brought the light snow last night, next
round of light snow tied to warm front aloft has quickly marched
into western NY this morning. Isentropic upglide, in concert with a
45 + knot LLJ and favorable left exit region of 140+ knot upper jet
will support the light snow into this afternoon, though based on
regional radar western NY should start seeing a break in the snow as
early as early to mid aftn. While this system will have better
support than the one from last night, warming low levels will act to
counter potential snowfall accumulations. Therefore, will limit
accumulations to an inch or less for lower elevations, with 1 to 3
inches across higher elevations. Furthermore, as the boundary layer
warms this afternoon there may be a bit of rain that mixes in as
temperatures climb into the mid to upper 30s. Farther east, across
the North Country, swath of scattered to numerous snow showers
continue along axis of another shortwave that really is not being
sampled well by the models, but does show up in the water vapor
loop. These snow showers will gradually shift east, just in time for
the warm air advection snow to take its place.

Otherwise, with a fairly strong LLJ pushing into the region and
tightening surface gradient winds will pick across the region.
Expect southwest winds of 15-20 mph with gusts as high as 35 mph.

Tonight, any lingering light snows will slowly taper off from west
to east. Additional accumulations will be minor across Western NY if
anything at all. East of lake Ontario, 1-2 inches can be expected as
the front works its way across that area with the highest potential
across the Tug Hill (2-4 inches). Surface high pressure will then
build into the eastern Great Lakes overnight with a strengthening
subsidence inversion. Low level moisture trapped below this
inversion will keep a wealth of cloud cover across the region as we
head into Monday. Lows overnight will range from the upper 20s to
the lower 30s east of Lake Ontario, elsewhere low to mid 30s will be
quite common.

Monday, surface high pressure will maintain dry weather but
lingering moisture below the above mentioned subsidence inversion
will keep cloudy skies going across the region. Otherwise, with
H850T in the 0C to +2c range across Western NY look for highs to
peak in the low to mid 40s. It will be a bit cooler east of Lake
Ontario with upper 30s to low 40s. Not bad for the first few days of
February.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Generally uneventful weather will be found across the Lower Great
Lakes during this period...as a broad low amplitude ridge will
dominate the eastern half of the country. Thats not to say that we
won't get any pcpn though...as waves traversing to the east along a
quasi-stationary boundary will support some mixed pcpn...including
negligible amounts of snow. Meanwhile...temperatures that will
average above normal at the start of the period will gradually lower
as we push into the middle of the week. The details.

A broad mid level ridge will advance across the Lower Great Lakes
Monday night...while a tightening baroclinic zone will develop over
and immediately north of our forecast area. The position of the
corresponding sfc boundary though is still being 'debated' by the
various guidance packages...and therein lies the huge forecast issue
as to the probability...amount and type of pcpn. The GFS and SREF
continue to suggest that the developing frontal boundary will lie
directly over our forecast area Monday night...while the ECMWF
develops the feature to our south. In both cases...the strongest
forcing will be well to our south in the form of a 50kt LLJ...so the
lift will have to be supplied by waves rippling along the
aforementioned boundary. Have once again taken a blend of continuity
with ensemble pops from the Super and NBM for the official
forecast....which will range from slight chc pops in the vcnty of
Lake Ontario and the Eastern Lake Ontario region to chc over the
western counties. Any stratiform pcpn should be in the form of light
snow or a mix of rain and snow (Srn Tier). In either case...this
will not be impactful.

On Tuesday...the mean position of the sfc boundary will gradually
push south. The northward bias of the SREF and GFS persists with the
feature forecast to grudgingly push out of our forecast area by
nightfall... while the ECMWF places the wave ridden front over srn
Pennsylvania. Have continued to blend pops with ensemble solutions
so that bulk of any rain or mixed pcpn will be over the Southern
Tier and portions of the Finger Lakes. Max temps will range form the
mid 30s across the North Country to the low to mid 40s closer to the
PA border.

All of the deterministic models agree that the low level boundary
will push to the south during the course of Tuesday night...as high
pressure will build across the Great Lakes from the Upper
Mississippi Valley. While this will encourage nuisance light snow to
taper off from the north...insignificant snowfall could linger over
the western counties. Overnight snowfall amounts should be under an
inch.

Things will start to get interesting on Wednesday...as a strong
southern stream shortwave digging across Old Mexico will lead to
broad cyclogenesis over Texas and the Lower Mississippi Valley. It
will be the resulting storm system that will likely cause some
problems for our forecast area during the ensuing few days. In any
case...the digging longwave trough will help to amplify a burgeoning
mid level ridge over the Ohio valley and Great Lakes region. This in
concert with sfc high pressure that will move across our forecast
area will help to support mainly dry weather for Wednesday...
although some light inconsequential snow will still be possible in
the morning. The that bulk of that will be confined to the Southern
Tier. Max temps will range from the upper 20s to lower 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
While there is still a relatively broad envelope of solutions
concerning a large storm system early in this time period...
confidence is slowly increasing that winter weather headlines will
eventually be needed for at least parts of our forecast area. In the
wake of this system...there is high confidence that it will become
notably colder with accumulating lake snows in the typical
snowbelts.

Since there is still a fair amount of spread in the various ensemble
members...it would not be beneficial to get too deep into the
details. It would be more helpful to briefly describe the two main
scenarios that are being forecast. The first...which is the one that
we will lean towards...is that the cyclogenesis over the Lower
Mississippi Valley will yield a consolidating sfc low that will
track up the western side of the Appalachians then over or just west
of our forecast area. This seems more plausible than the other
scenario given the trend of the deep longwave trough to become
negatively tilted over the plains. The result would be a period of
snow that would spread across our region Wednesday night and early
Thursday. The snow would become mixed with sleet and rain before
changing to just rain for a time during the day.

The second scenario is that the system will track further to the
east across the Deep South before making its way up the coastal side
of the Appalachians. This would be a colder solution for our area
with the resulting pcpn being nearly all snow...albeit it with lower
general QPF. For what its worth...the majority of the GEFS ensembles
favor this line of thinking.

In both cases...cold air on the backside of the storm system will
return/deepen over our forecast area during the course of Thursday
night and especially on Friday. Any mixed pcpn will change to
snow...with lake snows blossoming east of both lakes Friday and
Friday night. Even if headlines were not required for the synoptic
system leading into the lake snows...there is higher confidence that
lake snows would necessitate headlines as we end the week and
proceed into the weekend.

Finally for Saturday...a deep cyclonic flow of sub arctic air (H85
temps minus teens) over the wide open lakes will maintain at least
scattered lake driven snow showers with accumulating snows still
found east of both lakes.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Next disturbance is already pushing into Western NY. A warm front
will track across the area with another round of light snow moving
across the region from west to east. Expect mainly IFR vsby and IFR
to MVFR cigs as the snow moves through. A brief period of LIFR vsby
may occur so have put tempo groups in over terminals of western NY
to cover this. Also, while most of the precipitation is expected to
fall in the form of snow, there may be a bit of rain that mixes in
across Western NY this afternoon as the lower levels warm.

Tonight, the warm front lifts off to the northeast with a gradual
decrease in precipitation, though will continue to see light snow
east of Lake Ontario, including at ART. High pressure in its wake
then begins to build into the lower lakes with a strengthening
subsidence inversion. Low level moisture trapped below the inversion
will keep a wealth of cloud cover across the area with MVFR-IFR CIGS
overnight.

Outlook...
Monday...Areas of MVFR stratus, otherwise VFR.
Tuesday through Thursday...MVFR/IFR with periods
of mixed precipitation.

&&

.MARINE...
With the departure of the shortwave, strengthening southwest winds
ahead of a warm front will supports low-end Small Craft Advisories
on Lake Erie and the upper Niagara River through this afternoon. The
warm front then crosses the area with a more significant tightening
of the pressure gradient following its passage. Small Craft
headlines will remain in place for the lakeshores, and upper Niagara
River tonight. Winds and associated waves begin to subside on Monday
morning across Lake Erie, but not until Monday afternoon on Lake
Erie.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 AM EST Monday for LEZ040-041.
         Small Craft Advisory until 10 PM EST this evening for
         LEZ020.
         Small Craft Advisory from 1 AM to noon EST Monday for
         LOZ042-043.
         Small Craft Advisory from midnight tonight to 6 PM EST
         Monday for LOZ044-045.

&&

SYNOPSIS...AR/JLA
NEAR TERM...AR/JLA
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...AR/JLA
MARINE...AR
Hazardous weather outlook, Feb 2, 4:41 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
441 AM EST Sun Feb 2 2020

NYZ001>005-010-011-013-014-030945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-
441 AM EST Sun Feb 2 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-030945-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
441 AM EST Sun Feb 2 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Wet snow today and tonight will accumulate several inches across the
higher terrain...including the Boston Hills and Chautauqua Ridge.
This could result in slick travel conditions...mainly tonight on
untreated secondary roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating lake snows are expected Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-030945-
Oswego-Jefferson-Lewis-
441 AM EST Sun Feb 2 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Occasional wet snow today and tonight will accumulate several
inches...particularly on the Tug Hill. This could result in slick
travel conditions...especially tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating lake snows are expected Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
441 AM EST Sun Feb 2 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Feb 2, 10:49 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EST Sun Feb 2 2020

NYZ001-010>013-020-021-085-021645-
Cattaraugus-Allegany-Livingston-Southern
Erie-Wyoming-Genesee-Niagara-Northern Erie-
1049 AM EST Sun Feb 2 2020

...BRIEF PERIOD OF MODERATE SNOW WITH LOW VISIBILITY...

A narrow band of moderate snow will shift across portions of western
New York, including the Buffalo Metro through noon. Though the
heavier snow will not last more than a half hour, expect it to
reduce visibility to less than one-half mile with a quick half inch
to an inch of snow on untreated roads and sidewalks. If traveling
late this morning, plan on rapidly changing road conditions and
visiblity.

LAT...LON 4287 7892 4291 7890 4295 7892 4296 7896
      4300 7902 4306 7900 4308 7908 4311 7906
      4312 7907 4315 7904 4317 7905 4325 7906
      4330 7909 4338 7873 4249 7791 4237 7847

JLA

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.